Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 182, NWS Charleston, WV

May 16, 2025Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 16, 2025, 10:37 PM EDT for Carter County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 10:37 PM EDT (02:37 UTC)
Expired
May 16, 2025, 11:00 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 10:58 PM EDTTSTM WND DMGOlive Hill, KYSeveral trees down around Olive Hill. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:17 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS51 KRLX 170237
SVRRLX
KYC043-170300-
/O.NEW.KRLX.SV.W.0182.250517T0237Z-250517T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1037 PM EDT Fri May 16 2025

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Carter County in northeastern Kentucky...

* Until 1100 PM EDT.

* At 1037 PM EDT, a severe thunderstorm was located over Rodburn, or
  over Morehead, moving east at 45 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Grayson, Olive Hill, Grayson Lake State Park, Grahn, Soldier,
  Globe, and Hitchins.

This includes Interstate 64 in Kentucky between mile markers 149 and
172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 300 AM EDT for northeastern
Kentucky.

&&

LAT...LON 3830 8333 3840 8297 3840 8293 3818 8290
      3817 8297 3820 8301 3820 8304 3818 8305
      3823 8309 3824 8313 3827 8317 3824 8322
      3819 8323 3819 8326 3821 8330 3828 8333
TIME...MOT...LOC 0237Z 262DEG 37KT 3818 8341 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

FMK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:45 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 16, 7:45 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
745 PM EDT Fri May 16 2025

.SYNOPSIS...
Rounds of strong to severe storms expected today through
tonight. Cold front crosses Saturday. Quieter to finish the
weekend, then unsettled pattern returns next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 740 PM Friday...

A tornado watch has been issued for the western half of the CWA
until 3am. The forecast remains the same and no significant
changes were made at this time. As the activity gets close to
our area the remaining half of our area will likely see a watch
as well.

As of 351 PM Friday...

Elected to let the watch go and cancelled it as all the
thunderstorm activity is now east of the area. Gusty winds can
still be a factor as well as some stratiform rain until they
move out as well.

As of 310 PM Friday...

The severe thunderstorm watch has been allowed to be canceled in
our KY counties, as well as Wayne and Lincoln in WV. The
strongest convection is currently across the southern
mountains and coalfields and it has moved out of these counties.
Still anticipating another round of severe weather later this
evening with a line of storms that will form.

As of 214 PM Friday...

Put up a wind advisory across the higher elevations of Randolph
and Pocahontas from 10 AM Saturday until 2 AM Sunday. Models are
showing fairly strong post-frontal flow that will move in early
Saturday morning. Gusts between 45 and 50 MPH are possible
across the higher elevation zones.

As of 1235 PM Friday...

Currently have some thunderstorms to our southwest in eastern KY
that are moving into the severe storm/flash flood watch area.
There is a fairly sturdy (-50 to -75 CINH) mixed-layer cap that
has formed over the lowlands which is showing some signs of
disrupting these storms as they surge deeper into our forecast
area. Damaging winds, hail, and the chance for an isolated
tornado are the hazards of concern. Despite the cap,
instability and lapse rates are on the stronger side with SBCAPE
between 2,000 and 3,000 J/kg. Effective shear is very strong
with values between 50-65 kts, which will lead to some rotating
storms this afternoon.

Convective models are keeping the trend of training these
storms over the southern coalfields/mountains, so flash flooding
concerns are elevated through the afternoon, hence the flash
flood watch. 1-hr FFG is around an inch to an inch and a half in
spots with 3-hr FFG only slightly higher.

HREF/HRRR are still in agreement with bringing in a well
developed, stronger line of storms that will move in from the
west between 7 PM and 9 PM, subsequently moving across the
forecast area west to east. The greatest wind threat will
reside in this system where prob wind statistics show 60 - 70
MPH gusts could be possible if this line if it manifests as the
CAMs are suggesting. Further flash flood concerns will linger
into the night with models showing the southern, upshear
portion of the line moving over the counties currently outlooked
with the flash flood watch, which will be receiving repeated
rounds of heavy rainfall this afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Friday...

Outside of a few isolated showers early Saturday night, dry
weather is expected through the short term period as weak upper
level ridging builds into the region. Gusty winds early Saturday
night across the lowlands will quickly diminish, while
persisting across the highest terrain into the day on Sunday
(generally 30-40 mph). Sunday will feature a fair amount of
sunshine with high temperatures in the mid/upper 70s across the
lowlands, with 60s in the mountains. Lows Saturday and Sunday
night will generally be in the 50s across the lowlands, with mid
40s to low 50s in the mountains.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 245 PM Friday...

A return of unsettled weather is expected for the new work week
courtesy of a slow-moving disturbance progged to impact the
area. The chance for ISO/SCT showers/storms returns on Monday
and Monday night as an associated warm front lifts north towards
the area, with the best chance for rain being the south/central
portions of the CWA. More widespread showers/storms return
Tuesday/Wednesday/Thursday as low pressure slowly
approaches/crosses the region, with a general drying trend
expected late Thursday into Friday. Given recent rainfall, some
hydro concerns are certainly possible as the week goes on.
Temperatures are progged to be near normal or slightly below
throughout the period, with the chillest day expected to be
Thursday as an upper trough builds into the region.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 730 PM Friday...

VFR conditions turn to MVFR with temporary conditions of IFR
under heavy thunderstorm showers as a broken line of storms
heads our way tonight. For the western sites, anywhere from 3Z
to 6Z there will be active weather with possible strong to
severe thunderstorms traveling very fast through those site
areas. They will likely see very strong gusts along the outflow
boundaries and in the vicinity where storms pass by. Heavy
downpours will drop VIS down to IFR at times. Once the activity
is through those sites winds will stay elevated with gusts near
30kts along with VFR conditions behind the line.

The eastern sites will be next to get hit with strong to severe
wind gusts along with IFR VIS under heavy thunderstorm showers
from around 4Z to 9Z with CKB/EKN possibly a few hours later.
Once that activity passes by VIS/CIGs will lift back to VFR,
however windy conditons will continue through the period with
gust up to 30kts. Worst case, CIG heights will hover around
MVFR and VIS could get down to below IFR if a shower is heavy
enough. Wind shear will not be a factor since surface flow will
be elevated, however if the surface flow weakens temporarily then
wind shear will become a factor and this goes for most sites.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing and intensity of thunderstorms may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 05/17/25
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    M    L    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    L    L    H    L    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    L    M    H    L    M    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    M    M    H    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 00Z SUNDAY...
IFR conditions in heavy rain and thunderstorms could develop by
late Tuesday and continue at times into Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 4 AM EDT Saturday for WVZ005>007-013>015-
     024>026-033-034-515>518.
     Wind Advisory from 10 AM Saturday to 2 AM EDT Sunday for
     WVZ523-526.
OH...Flood Watch until 4 AM EDT Saturday for OHZ086-087.
KY...Flood Watch until 4 AM EDT Saturday for KYZ101>103-105.
VA...Flood Watch until 4 AM EDT Saturday for VAZ003-004.

&&

SYNOPSIS...GW/LTC
NEAR TERM...JZ/LTC
SHORT TERM...GW
LONG TERM...GW
AVIATION...JZ
Hazardous weather outlook, May 16, 7:40 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
740 PM EDT Fri May 16 2025

OHZ076-WVZ008>011-016>020-027>032-039-040-519>522-524-525-172345-
Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
740 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern and southeast West
Virginia.

.DAY ONE...Tonight.

Rounds of strong to severe storms are expected tonight. Damaging
winds are the main threat, though large hail and tornadoes could also
occur. Heavier downpours or training thunderstorms may also cause
flash flooding, particularly in already saturated areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are possible Saturday, with peak gusts as high as 30 to
35 mph across the lowlands, and 40 to 45 mph across the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>007-013-014-024-025-172345-
Greenup-Carter-Boyd-Lawrence-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Lincoln-Putnam-Mingo-Logan-
740 PM EDT Fri May 16 2025

...FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...
...TORNADO WATCH 269 IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern and western West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

Rounds of strong to severe storms are expected tonight. Damaging
winds are the main threat, though large hail and tornadoes could also
occur. Heavier downpours or training thunderstorms may also cause
flash flooding, particularly in already saturated areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are possible Saturday, with peak gusts as high as 30 to
35 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-083>085-172345-
Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-
740 PM EDT Fri May 16 2025

...TORNADO WATCH 269 IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Rounds of strong to severe storms are expected tonight. Damaging
winds are the main threat, though large hail and tornadoes could also
occur. Heavier downpours or training thunderstorms may also cause
flash flooding, particularly in already saturated areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are possible Saturday, with peak gusts as high as 30 to
35 mph across the lowlands, and 40 to 45 mph across the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ015-026-033-034-515>518-172345-
Dickenson-Buchanan-Kanawha-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
740 PM EDT Fri May 16 2025

...FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast and southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rounds of strong to severe storms are expected tonight. Damaging
winds are the main threat, though large hail and tornadoes could also
occur. Heavier downpours or training thunderstorms may also cause
flash flooding, particularly in already saturated areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are possible Saturday, with peak gusts as high as 30 to
35 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-172345-
Northwest Pocahontas-Southeast Randolph-
740 PM EDT Fri May 16 2025

...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Rounds of strong to severe storms are expected tonight. Damaging
winds are the main threat, though large hail and tornadoes could also
occur. Heavier downpours or training thunderstorms may also cause
flash flooding, particularly in already saturated areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 16, 4:53 PM EDT, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
453 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tstm Wnd Dmg     3 SSW Flemington        39.23N 80.14W
05/16/2025                   Barbour            WV   911 Call Center

            Tree down with cable lines on Galloway
            Junction Rd near Philippi. Time estimated
            via radar.

&&
Local storm report, May 16, 4:54 PM EDT, 5 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
454 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Dmg     1 W Kimball             37.43N 81.53W
05/16/2025                   McDowell           WV   Utility Company

            Tree damage resulting in 52 customers
            without power. Time is estimated by radar.

&&

GW
Local storm report, May 16, 5:10 PM EDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
510 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     Tstm Wnd Dmg     1 SSW Bradshaw          37.33N 81.81W
05/16/2025                   McDowell           WV   911 Call Center

            Tree down on Marshall Highway near Sunamco
            Market in Jolo. Time estimated via radar.

&&
Local storm report, May 16, 5:29 PM EDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
529 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Tstm Wnd Dmg     7 SSE War               37.21N 81.64W
05/16/2025                   McDowell           WV   911 Call Center

            Tree down on Rift-Berwind Rd near the
            railroad trussel by the VA line. Time
            estimated via radar.

&&
Special weather statement, May 16, 9:53 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
953 PM EDT Fri May 16 2025

KYZ101>103-105-170230-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-
953 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT BOYD...GREENUP...NORTHWESTERN
LAWRENCE AND CARTER COUNTIES THROUGH 1030 PM EDT...

At 952 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vale, or 8 miles southwest of Olive Hill, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grayson, Olive Hill, Cannonsburg, Grayson Lake State Park, Carter
Caves State Park, Greenup, Webbville, Princess, Coalton, Denton,
Burnaugh, Gesling, Greenbo Lake, Oldtown, Naples, Rush, Load, Durbin,
Franklin Furnace, and Carter.

This includes Interstate 64 in Kentucky between mile markers 149 and
188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

A Tornado Watch remains in effect until 300 AM EDT for northeastern
Kentucky...southeastern Ohio...and western West Virginia.

&&

LAT...LON 3834 8324 3842 8324 3845 8321 3867 8286
      3859 8285 3856 8278 3826 8257 3823 8261
      3816 8292 3817 8292 3817 8298 3820 8301
      3818 8305 3823 8309 3827 8317 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 0152Z 241DEG 53KT 3821 8328

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

FMK
Special weather statement, May 16, 10:22 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1022 PM EDT Fri May 16 2025

KYZ102-103-105-OHZ086-087-WVZ005-006-013-170300-
Boyd KY-Carter KY-Lawrence KY-Gallia OH-Lawrence OH-Lincoln WV-
Wayne WV-Cabell WV-
1022 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT BOYD...NORTH CENTRAL LAWRENCE...
EAST CENTRAL CARTER...SOUTH CENTRAL GALLIA...SOUTHEASTERN LAWRENCE...
CABELL...NORTH CENTRAL LINCOLN AND NORTHERN WAYNE COUNTIES THROUGH
1100 PM EDT...

At 1022 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durbin, or near Cannonsburg, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntington, Ashland, Coal Grove, Wayne, Chesapeake, Proctorville,
Beech Fork State Park, Cannonsburg, Barboursville, Kenova, Milton,
Catlettsburg, Ceredo, Ona, Princess, Culloden, Coalton, Burnaugh,
Rush, and Durbin.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

A Tornado Watch remains in effect until 300 AM EDT for northeastern
Kentucky...southeastern Ohio...and central and western West Virginia.

&&

LAT...LON 3838 8285 3838 8282 3842 8278 3871 8226
      3860 8218 3859 8220 3859 8222 3853 8213
      3842 8205 3834 8205 3817 8277 3837 8287
TIME...MOT...LOC 0222Z 243DEG 53KT 3830 8269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

FMK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:53 PM EDTSpecial Weather StatementRLXBoyd, Carter, Greenup37 min
May 16, 10:22 PM EDTSpecial Weather StatementRLXBoyd38 min
May 16, 11:00 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXBoyd, Carter, Lawrence30 min
May 16, 11:18 PM EDTSevere Thunderstorm WarningRLXLawrence27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.